Please remind your readers that there is an effective anti-flu medicine, Tamiflu. Two days ago, I noticed a sore throat coming on, and before long I was sniffling, sneezing, coughing and feeling terrible. I had a fever and went to bed, though I couldn’t sleep well.
I was in bad shape yesterday, and I realized this might be more than just a cold. Even though I got a flu shot two months ago, I suspected influenza.
I went into my medicine chest and found some Tamiflu from a year ago that I had not used. By the time I’d taken the second tablet at the end of the day, I was feeling better, and I actually slept all night. The flu shot didn’t protect me, but the Tamiflu made an almost immediate difference. Why isn’t this medicine better known?
This year’s flu shot may not be as effective as people would hope. Australia experiences influenza outbreaks six months ahead of North America. Their data suggest that the flu virus has mutated; the vaccine had low effectiveness.
Oseltamivir (Tamiflu) is an oral pill that blocks viral replication. As a result, your immune system is better able to fight off the infection.
We have never understood why health professionals seem resistant to the idea of antiviral flu medicines. Long before Tamiflu, amantadine was shown to be effective against type A influenza. It never caught on.
To learn more about medications for influenza, you may want to read our “Guide to Colds, Coughs & the Flu.” Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. Q-20, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
I have a friend who fell off a ladder last month and injured his back. He is not a complainer, so he took big doses of ibuprofen for the pain and kept on with most of his daily activities.
Last week, he suddenly started losing a lot of blood in his stool. He felt weak, and his wife had him rushed to the hospital. The doctors discovered that he had serious bleeding ulcers as a result of the ibuprofen. He needed several units of blood. This drug is more dangerous than most people recognize.
You are quite right about the dangers of NSAIDs such as ibuprofen (Advil, Motrin IB) and naproxen (Aleve). They can irritate the digestive tract. Bleeding ulcers can be a life-threatening adverse reaction.
I’m a 57-year-old male in good health taking testosterone cream (pharmacy compounded) and DHEA as a hormone replacement therapy. My testosterone level is now in the normal range.
I’m pleased with the results, except for the side effect of acne. My back has been covered with acne, which has now moved to my shoulders.
My doctor prescribed antibiotics for it, but they have been unsuccessful. Is there anything that can be done about this side effect other than stopping the testosterone and DHEA?
Acne is a well-recognized complication of testosterone treatment. Androgens like testosterone stimulate the production of oil, contributing to acne (Journal of Reproductive Medicine, September 2008). Stopping both DHEA and testosterone should clear the lesions (Clinical Dermatology, March-April 2017). Treating this side effect with antibiotics is probably not very helpful.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert.